Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Corpus Christi, TX

March 20, 2006La Salle County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 20, 2006, 12:16 AM CST for La Salle County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2006, 12:16 AM CST (06:16 UTC)
Expired
Mar 20, 2006, 1:15 AM CST
In force
59 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County La Salle County, TX

The radar

The Laughlin AFB radar (KDFX), 154 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 8:34 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2116 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 9:09 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 19, 9:09 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
909 PM CST SUN MAR 19 2006

.UPDATE...SPC HAS ISSUED A TORNADO WATCH FOR THE NW CWA.
ADDITIONAL STORMS ARE DEVELOPING W OF THE RIO GRANDE RIVER AND
THERE IS SOME UNCERTAINTY AS TO HOW FAR S THE STORMS WILL EVOLVE.
THE MAIN FOCUS FOR THE NW CWA WILL BE OUTFLOW FROM EARLIER STORMS
TO THE NW AND ALSO THE DRYLINE BDRY LOCATED N TO S ALONG THE
RIVER THAT IS EXPECTED TO MOVE E OVERNIGHT. HAVE UPDATED THE
GRIDS TO REFLECT THE WATCH. HAVE INCREASED THE POPS AND INCLUDED
MENTION OF SEVERE FOR THE NW CWA. HAVE ALSO INCREASED THE POPS
SLIGHTLY FARTHER EAST AS WELL GIVEN THAT EITHER THE CAP WILL ERODE
OR ELEVATED TSRAS MAY DEVELOP ABV THE CAPPING INVERSION AS THE
DRYLINE CONTINUES TO MOVES E. WILL BE ISSUING CORRESPONDING
PRODUCTS SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 820 PM CST SUN MAR 19 2006)

UPDATE...THE WARM FRONT...WHICH IS MAIN FOCUS FOR STORMS MOVG
ACROSS W PORTIONS OF THE HILL COUNTRY...WILL REMAIN N OF THE CWA.
MODELS CONT TO SHOW MAIN FORCING/HIGHEST QPF N OF THE CWA THRU THE
OVERNIGHT HOURS. AM EXPECTING THAT THE TAIL END OF THE SYSTEM WILL
SKIRT THE NRN CWA SOMETIME AFTER MIDNIGHT WITH LESSER CHCS FARTHER
S DUE TO CAP. HOWEVER CAN NOT RULE OUT ELEVATED CONVECTION TOWARD
MORNING GIVEN HOW POTENT THE UPPER LEVEL SYSTEM IS...ALONG WITH THE
APPROACHING JET AND DIFFLUENCE ALOFT. LOW LEVEL CONVERGENCE WILL
ALSO BE ENHANCED AS THE 925-850MB WINDS SHIFT TO THE SW BETWEEN
09Z AND 12Z. THIS OCCURS AHD OF THE MAIN SFC BDRY THAT IS EXPECTED
TO REACH THE COASTLINE BETWEEN 12-15Z. THE FRONTAL BDRY LOOKS
MAINLY TO BE A DRYLINE WITH THE MAIN CAA OCCURRING LATER ON
MONDAY. FOR NOW WILL NOT MAKE ANY CHANGES TO THE FCST. WILL
CONTINUE TO MONITOR TRENDS AND WAIT FOR LATEST MODEL RUNS BEFORE
MAKING ANY CHANGES TO THE POPS...IF ANY.

AVIATION...MAIN FORECAST CHALLENGE WILL BE THE PRECIPITATION
FORECAST IN THE TAFS. GFS AND NAM DIFFER ON TIMING OF LOW LEVEL
CONVERGENCE FIELDS AND WND SHIFT...BUT HAVE THE SYNOPTIC SCALE LIFT
BETWEEN 06Z AND 12Z. THINK SOME MESOSCALE LOW LEVEL FORCING MAY
BRING SOME PRECIP OVR IN THE SOUTHERN SECTIONS TNT WITH THE MOST
PROBABLE AREA TO RECEIVE PRECIP BEING KVCT.  OTHERWISE...MVFR/IFR
CIGS OVR KCRP AND KVCT WITH EXPECTED MVFR AT KALI. VSBYS SHOULD DROP
IN ANY PRECIP SHOULD IT OCCUR. SHOULD GENERALLY SEE VFR CONDS AT
KLRD THROUGH THE PERIOD...WITH VFR CONDITIONS ARND 15Z AT KALI AND
KCRP AND BY 18Z AT KVCT. FINALLY...WILL MAKE FINAL ADJUSTMENTS ON
PRECIP IN TAFS FOR THE 06Z ISSUANCE BASED ON LATEST RADAR/SATELLITE
TRENDS AS WELL AS NEW MODEL RUNS.

PREV DISCUSSION... (ISSUED 406 PM CST SUN MAR 19 2006)

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...NEGATIVELY TILTED
LARGE SCALE TROUGH WILL LIFT ACROSS NM INTO THE PLAINS THROUGH
MON. AS IT DOES UPR DIVERGENCE WILL INCREASE ACROSS S/CEN TEXAS
AND A 120 KT JET CORE WILL MOVE EAST ACROSS THE REGION. A S/WV IN
THE BASE OF THE TROUGH (MUCH STRONGER THAN THE ONE THAT CAUSE
ISOLD TSTMS LAST NIGHT) WILL TRAVERSE THE REGION OVERNIGHT. RUC IS
ANALYZING A GOOD THERMAL TROUGH ASSOC W/ THIS FEATURE IN AGREEMENT
W/ THE GFS IN PAST FEW DAYS. SO EXPECT SOME MID LEVEL COOLING AND
VERY STEEP H85-H5 LAPSE RATES ASSOC W/ THIS FEATURE OVERNIGHT. BIG
QUESTION TONIGHT IS WHETHER DYNAMIC LIFT ASSOC W/ THESE FEATURES
WILL OVERCOME A STRONG CAP ACROSS THE REGION. GFS AND TO A LESSER
EXTEND THE NAM SO A VERY SHARP H925 TO H85 TROUGH WILL MOVING
ACROSS THE REGION OVERNIGHT PROVIDING VERY STRONG MOISTURE
CONVERGENCE IN THOSE LEVELS AND MODELS SHOW STRONG H7 OMEGA ASSOC
W/ THIS BOUNDARY. THIS MAY BE ENOUGH TO BREAK THE CAP...BUT IF NOT
THERE IS A POOL OF H7 TO H5 MOISTURE PROGGED TO MOVE ACROSS THE
REGION THAT MAY ALLOW ELEVATED CONVECTION TO FORM ABOVE THE CAP.
NRN AREAS WILL HAVE BEST RAIN CHC AND WILL INDICATE 20-30 POPS
ACROSS THE SOUTH AND 40-50 POPS FOR NRN AND NWRN ZONES. SPC SLT
RISK AREA JUST INCLUDES NRN COS AND THIS SEEMS REASONABLE. BECAUSE
CONFIDENCE IS LOW AND ANY SVR CONVECTION WILL BE ISOLD...WILL JUST
MENTION IN HWO BUT NOT IN THE ZONES. MUCH DRIER AIR WILL MOVE INTO
THE REGION AS WRLY-NWRLY WINDS DEVELOP BEHIND THE INITIAL
BOUNDARY. SIDING W/ THE NAM WHICH DOES NOT SHOW MUCH COOLING W/
THE INITIAL BOUNDARY AND THIS SHOULD LEAD TO A HOT AND DRY DAY
ACROSS THE COASTAL BEND W/ MID 90S POSSIBLE IN THE SRN COASTAL
BEND AS WRLY WINDS BRING COMPRESSIONAL HEATING DUE TO SIERRA MADRE
DOWNSLOPE FLOW. THIS IS ONE CASE WHERE HOTTEST TEMPS WILL LIKELY
OCCUR NEAR THE COAST RATHER THAN IN THE WRN RIO GRANDE PLAINS. DRY
AIR AND THE LAGGING COOLER AIR WILL LEAD TO LARGE DIURNAL RANGE
WITH LOWS DIPPING INTO THE 40S AND 50S MON NIGHT.

AVIATION...MORE OF THE SAME EXPECTED TONIGHT REGARDING CIGS.
EXPECT LOW CLOUDS TO FILL IN NEAR THE COAST QUICKLY AFTER SUNSET
AND CONTINUING THROUGH MID MORNING. WILL CLR OUT BEHIND A FRONT BY
NOON. CHC OF TSTMS IS INCLUDED IN THE TAFS OVERNIGHT BASED ON
ABOVE DISCUSSION.

FIRE WEATHER...WINDS WILL LIKELY BE 15 TO 20 MPH ON MONDAY AFTER
THE FRONT AS VERY LOW RHS IN THE 15 TO 30 PERCENT RANGE DEVELOP.
BECAUSE GUST ARE EXPECTED TO BE 22 TO 27 MPH IN THE AFTN AS WINDS
MIX OUT...HAVE UPGARDED THE RED FLAG WATCH TO A WARNING ON MONDAY.

LONG-TERM (TUESDAY THROUGH SUNDAY)...SECONDARY COLD FRONT/SURGE OF
MODIFIED CANADIAN AIR MOVES INTO S TX EARLY TUE MORNING. SCEC TO LOW
END SCA CONDITIONS WILL BE POSSIBLE OVER THE GULF WATERS THROUGH WED
MORNING. WE WILL SEE COOLER TEMPS TUE AND WED...BELOW CLIMO VALUES
FOR A CHANGE. COULD EVEN SEE A FEW SPOTS IN THE UPPER 30S ACROSS THE
EXTREME NRN SECTIONS OF THE CWA WED MORNING. HOWEVER...MOST AREAS
WILL SEE 40S WED MORNING...EXCEPT ALONG THE COAST WHERE WIND
TRAJECTORIES OFF BAYS WILL KEEP TEMPS IN THE LOWER AND MID 50S.

THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT OF A PROGRESSIVE
SHORTWAVE MOVING THRU THE SRN ROCKIES ON WED AND INTO THE PLAINS BY
THU MORNING. IN RESPONSE RETURN FLOW AND WEAK UPGLIDE WILL SET UP
ACROSS THE PORTIONS OF THE SRN COASTAL BEND AND LOWER RIO GRANDE
PLAINS AS EARLY AS WED AFTN...AND SPREAD ACROSS THE ENTIRE CWA WED
NIGHT. UPGLIDE WILL BE WEAK AND SHOULD BE JUST MOSTLY CLOUDY CONDS.
FOR CONSISTENCY SAKE I WILL LEAVE IN THE LOW...SLIGHT CHANCE POPS
BUT MOVE THEM UP TO WED NIGHT AS OPPOSED TO THU GIVEN THE MODELS
SHOWING A MORE PROGRESSIVE SHORTWAVE.

BOTH MODELS SHOWING A REINFORCING COLD FRONT LATE THU...KEEPING
TEMPS NEAR CLIMO ON HIGHS AND SLIGHTLY BELOW ON LOWS. RETURN FLOW
WILL SET UP AGAIN LATE SAT AND ON INTO SUN...WITH WARMER TEMPS.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH UNTIL 4 AM CST MONDAY FOR THE FOLLOWING
     COUNTIES: LA SALLE...LIVE OAK...MCMULLEN...WEBB.

     RED FLAG WARNING FROM 11 AM MONDAY TO 6 PM MONDAY FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...
     JIM WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...
     NUECES...REFUGIO...SAN PATRICIO...VICTORIA...AND WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM...AND
     COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
     20 NM.

     SMALL CRAFT ADVISORY UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...AND WATERS
     PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

&&

TE/81...SHORT-TERM
GW/86...LONG-TERM
Hazardous weather outlook, Mar 19, 9:16 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
916 PM CST SUN MAR 19 2006

GMZ230-235-250-255-270-275-TXZ229>234-239>247-201000-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
916 PM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 4 AM CST MONDAY FOR THE
FOLLOWING COUNTIES...LASALLE...MCMULLEN...LIVE OAK AND WEBB.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF SOUTH TEXAS TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE
ALONG AND NORTH OF A LAREDO TO THREE RIVERS LINE.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVERNIGHT FOR THE
NEARSHORE AND OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH DRIER AIR ALONG WITH GUSTY NORTHWEST WINDS BEHIND A FRONT
WILL CREATE A HAZARDOUS FIRE DANGER THREAT ACROSS THE REGION MONDAY.
A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK
AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TE

In the hours before

Special weather statement, Mar 19, 10:24 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1024 PM CST SUN MAR 19 2006

TXZ239-200500-
WEBB-
1024 PM CST SUN MAR 19 2006

...A STRONG THUNDERSTORM WAS AFFECTING EXTREME NORTHERN WEBB
COUNTY...

AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 25 MILES NORTHWEST OF LAS TIENDAS...OR 34 MILES
SOUTH OF CARRIZO SPRINGS...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS.

GW
Special weather statement, Mar 19, 11:30 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1130 PM CST SUN MAR 19 2006

TXZ239-200630-
WEBB-
1130 PM CST SUN MAR 19 2006

...A STRONG THUNDERSTORM WAS AFFECTING EXTREME NORTHWEST WEBB
COUNTY...

AT 1129 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF ASHERTON...OR 29 MILES
SOUTHWEST OF CARRIZO SPRINGS...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS EXPECTED TO REMAIN OVER RURAL AREAS.

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:06 PM CSTSevere Thunderstorm WarningCRPLa Salle39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.